Hail, Park
- When
- May 18, 2:00 PM MST
- Where
- Park County, 0.84 mi SE of Livingston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.660, -110.560
The seasons first severe weather outbreak occurred during the afternoon and evening hours of the 18th. A cluster of thunderstorms developed across Sweet Grass and Stillwater Counties during the early afternoon hours as an upper level impulse approached the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
The seasons first severe weather outbreak occurred during the afternoon and evening hours of the 18th. A cluster of thunderstorms developed across Sweet Grass and Stillwater Counties during the early afternoon hours as an upper level impulse approached the area. As the line moved east into a more favorable buoyancy/shear environment, (MLCAPE combined with 500 to 1500J/KG along with effective shears of 55 to 60kts) the thunderstorms quickly intensified, especially over the Billings area.
Three large feeder-lines went down leaving 2,600 customers in Laurel and the West End of Billings without power for about an hour. In addition, the large hail, some of which was the size of walnuts and a few tennis ball size, resulted in considerable damage to homes and cars across the immediate Billings area.
As for area crops, the hail mowed a 3,000 acre patch across sugar beet farms from Billings to Hardin. Winter wheat, 64 percent of which had been rated good to excellent, took a beating, as did malt barley. Sugar beets seemed to get the worst of the damage. The heaviest damage was found north of Hardin, west of Billings and north of Worden/Shepherd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 18, 1:25 PM MST, 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT SUN MAY 18 2014
.SHORT TERM...VALID FOR MON AND TUE...
NO BIG CHANGES TO THE GOING FORECAST THIS AFTERNOON. MAIN IMPACT
IN THE SHORT TERM WILL BE STRONG TO SEVERE THUNDERSTORMS THIS
EVENING...POSSIBLY CONTINUING OVER FAR EASTERN ZONES INTO THE
OVERNIGHT HOURS.
SYSTEM THAT IS BRINGING STRONG STORM POTENTIAL TO THE AREA TODAY
WILL WRAP UP OVER NORTHEAST MONTANA. THIS WILL SPIN PIECES OF
ENERGY THROUGH THE AREA FOR THE NEXT 36 HOURS WITH UNSTABLE
NORTHWEST FLOW OVER THE AREA. NO STRONG PIECES OF ENERGY TO
SUPPORT HIGH POPS...BUT ENOUGH TO KEEP 20 TO 40 POPS INTO TUESDAY.
BY TUESDAY A STORM SYSTEM OVER SOUTHERN GREAT BASIN BEGINS TO
SLIDE EAST NORTHEAST SPREADING DIFFLUENT SOUTHERLY FLOW OVER THE
AREA ALOFT. THIS COMBINED WITH PACIFIC MOISTURE ENTRAINED IN THIS
FLOW SHOULD SET UP A BETTER PRECIPITATION PATTERN LATE TUESDAY
THROUGH TUESDAY NIGHT...ESPECIALLY ACROSS SOUTHERN ZONES. STILL A
LOT OF UNCERTAINTY OVER EXACT TIMING AND PATH OF THIS SYSTEM SO
KEPT POPS ABOVE CLIMO BUT NOT INTO THE LIKELY CATEGORY JUST YET.
TEMPERATURES FOR THE NEXT FEW DAYS WILL TREND NEAR SEASONAL
LEVELS.
WITH STRONG TO SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING
EVERYONE SHOULD PAY ATTENTION TO LOCAL MEDIA AND NOAA WEATHER
RADIO FOR WATCHES AND WARNINGS. IF YOU ARE ATTENDING AN OUTDOOR
EVENT BE SURE TO HAVE A PLAN OF ACTION IN CASE THREATENING WEATHER
APPROACHES. CHAMBERS
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
ONLY A FEW MINOR ADJUSTMENTS TO THE EXTENDED FORECAST HAVE BEEN
MADE WITH THIS FORECAST ISSUANCE. MODELS CUT OFF AN UPPER LEVEL
LOW BY WEDNESDAY OVER THE GREAT BASIN...THEN SLOWLY DROP IT INTO
THE SOUTHWEST UNITED STATES AS ANOTHER UPPER LEVEL TROUGH BEGINS
TO MOVE TOWARDS THE PACIFIC NORTHWEST LATE IN THE WEEK. MODELS ARE
IN PRETTY GOOD AGREEMENT REGARDING WHAT HAPPENS TO THE CUT OFF
LOW...BUT THERE ARE BIG DIFFERENCES IN HOW THEY HANDLE THE TROUGH
APPROACHING THE PACIFIC NORTHWEST LATE IN THE WEEK.
THERE WILL STILL BE ENOUGH SHORTWAVE ENERGY WITHIN THE
SOUTHWEST/WEST FLOW ALOFT INTERACTING WITH A CONDITIONALLY
UNSTABLE AIRMASS TO WARRANT PRECIP CHANCES EACH DAY. IN
ADDITION...WEDNESDAY INTO SATURDAY...A SOUTHEAST SURFACE FLOW IS
STILL PROGGED TO ADVECT LOW LEVEL MOISTURE FROM THE CENTRAL PLAINS
INTO OUR CENTRAL AND EASTERN ZONES...SO ANY SHOWER AND
THUNDERSTORM WILL BE CAPABLE OF PRODUCING AT LEAST SOME BRIEF
HEAVY RAIN.
TEMPERATURES WEDNESDAY WILL BE NEAR NORMAL BUT RISING HEIGHTS AND
850MB TEMPERATURES THURSDAY INTO NEXT WEEKEND LOOK TO BRING ABOVE
NORMAL TEMPERATURES AND POSSIBLY THE WARMEST READINGS SO FAR THIS
SPRING. THE WARMER TEMPERATURES WILL RESULT IN INCREASING HIGHER
ELEVATION SNOWMELT...SO AREA RIVERS AND STREAMS WILL LIKELY SEE
STEADY RISES. HOOLEY
&&
.AVIATION...
A COLD FRONT WILL MOVE ACROSS THE WESTERN AND CENTRAL ROUTES THIS
AFTERNOON AND WILL REACH THE DAKOTA BORDERS BY EARLY THIS EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD
OF THE FRONT. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH HAIL
OVER 1 INCH IN DIAMETER AND WIND GUSTS OVER 50 KTS. IN
ADDITION...HEAVY RAIN WILL BE LIKELY WITH ANY THUNDERSTORM. THE
MOUNTAINS WILL BE FREQUENTLY OBSCURED THIS AFTERNOON THROUGH
TONIGHT. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 045/067 044/066 045/067 046/072 050/076 050/076 050/077
52/T 23/T 33/T 42/T 22/T 22/T 22/T
LVM 039/062 037/064 040/065 041/070 044/074 044/072 043/077
53/T 25/T 33/T 43/T 32/T 33/T 32/T
HDN 044/069 042/069 045/070 045/075 049/078 050/079 050/079
42/T 23/T 33/T 42/T 22/T 22/T 22/T
MLS 048/069 044/068 046/068 048/074 050/077 052/078 052/076
72/T 22/W 22/T 33/T 32/T 22/T 22/T
4BQ 046/070 042/068 045/067 047/074 049/076 049/075 049/073
32/T 22/T 44/T 43/T 33/T 22/T 22/T
BHK 048/068 043/065 044/065 046/070 048/073 050/075 053/076
62/T 22/B 22/T 33/T 33/T 22/T 22/T
SHR 041/065 039/065 042/066 043/072 045/074 046/074 047/074
32/T 24/T 44/T 43/T 33/T 23/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 158 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 28>32-34-35-38>42-56>58-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 943 AM MDT SUN MAY 18 2014 MTZ028>042-056>058-063>068-WYZ098-099-191545- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 943 AM MDT SUN MAY 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY AS A PACIFIC FRONT TRACKS ACROSS THE REGION. STORMS WILL DEVELOP OVER WESTERN MOUNTAINS EARLY IN THE AFTERNOON AND SPREAD EASTWARD INTO AN UNSTABLE AIRMASS. BY MID TO LATE AFTERNOON STORMS MAY REACH SEVERE LEVELS IN THE BILLINGS...HARDIN...AND SHERIDAN AREAS...SPREADING EAST INTO MILES CITY...BAKER AND EKALAKA BY MID EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM THESE STORMS ALONG WITH FREQUENT LIGHTNING. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. LOCALLY HEAVY RAINFALL IS EXPECTED OVER MUSSELSHELL COUNTY WITH STORMS THIS AFTERNOON AND EVENING. THIS MAY CAUSE FLASH FLOODING OVER AND NEAR THE WILSON...DAHL...AND DELPHIA BURN SCARS. ADDITIONAL HEAVY RAINFALL COULD ALSO IMPACT THE EMIGRANT AND PINE CREEK BURN SCARS IN THE PARADISE VALLEY. THOSE WITH LIVESTOCK OR EQUIPMENT IN LOW LYING AREAS SHOULD MOVE THEM TO HIGHER GROUND BEFORE STORMS DEVELOP THIS AFTERNOON. RESIDENTS SHOULD BE PREPARED TO TAKE PROTECTIVE ACTION AND MOVE TO HIGHER GROUND SHOULD FLASH FLOODING DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
144 PM MDT SUN MAY 18 2014
MTZ029-042-182030-
MUSSELSHELL MT-GOLDEN VALLEY MT-
144 PM MDT SUN MAY 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YELLOWSTONE...
WESTERN MUSSELSHELL AND SOUTHEASTERN GOLDEN VALLEY COUNTIES UNTIL 230
PM MDT...
AT 144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF CAMP THREE...OR 14 MILES SOUTHWEST OF ROUNDUP...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND FREQUENT LIGHTNING IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROUNDUP...CAMP THREE AND KLEIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4662 10834 4631 10816 4614 10875 4624 10878
4628 10878 4628 10880 4631 10882
TIME...MOT...LOC 1944Z 239DEG 19KT 4626 10868
CJSSPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
144 PM MDT SUN MAY 18 2014
MTZ029-182030-
MUSSELSHELL MT
144 PM MDT SUN MAY 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR MUSSELSHELL COUNTY UNTIL 230
PM MDT...
AT 144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF CAMP THREE...OR 14 MILES SOUTHWEST OF ROUNDUP...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND FREQUENT LIGHTNING IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROUNDUP...CAMP THREE AND KLEIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4662 10834 4631 10816 4614 10875 4624 10878
4628 10878 4628 10880 4631 10882
TIME...MOT...LOC 1944Z 239DEG 19KT 4626 10868
CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
220 PM MDT SUN MAY 18 2014
MTZ040-064-065-067-068-182100-
LIVINGSTON AREA MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-NORTHERN PARK MT-
CRAZY MOUNTAINS MT-PARADISE VALLEY MT-
220 PM MDT SUN MAY 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR PARK AND NORTHWESTERN SWEET GRASS
COUNTIES UNTIL 300 PM MDT...
AT 218 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CLYDE PARK TO 10 MILES
SOUTHWEST OF LIVINGSTON TO 16 MILES NORTHWEST OF CRESCENT LAKE...AND
MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...CLYDE PARK...CHICO...MINER...PRAY...CORWIN SPRINGS...
PINE CREEK AND EMIGRANT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR CENTRAL AND EASTERN MONTANA.
LAT...LON 4534 11104 4535 11093 4546 11092 4554 11077
4599 11071 4602 11021 4591 11022 4589 11029
4579 11030 4579 11024 4576 11024 4505 11038
4511 11104
TIME...MOT...LOC 2018Z 276DEG 12KT 4591 11064 4554 11070 4523 11124
CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
246 PM MDT SUN MAY 18 2014
MTZ038-057-182130-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
246 PM MDT SUN MAY 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BIG HORN COUNTY
UNTIL 330 PM MDT...
AT 245 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHWEST OF FORT SMITH...OR 28 MILES SOUTHEAST OF BILLINGS...
MOVING EAST AT 40 MPH.
HALF INCH HAIL AND FREQUENT LIGHTNING IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARDIN...FORT SMITH AND ST. XAVIER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR CENTRAL AND EASTERN MONTANA.
LAT...LON 4529 10833 4542 10845 4549 10827 4549 10820
4552 10819 4552 10808 4557 10807 4577 10758
4529 10738
TIME...MOT...LOC 2044Z 248DEG 37KT 4543 10820
CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
246 PM MDT SUN MAY 18 2014
MTZ040-064-065-067-182115-
LIVINGSTON AREA MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-NORTHERN PARK MT-
PARADISE VALLEY MT-
246 PM MDT SUN MAY 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 315 PM
MDT...
AT 245 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES SOUTHEAST OF BOZEMAN...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM AS IT MOVES INTO THE PARADISE VALLEY AND TOWARD
LIVINGSTON.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...PRAY...PINE CREEK...CHICO AND EMIGRANT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY AFTERNOON FOR SOUTHEAST MONTANA.
LAT...LON 4536 11092 4552 11092 4553 11086 4559 11085
4559 11080 4569 11080 4579 11071 4577 11028
4565 11024 4536 11027 4521 11093 4535 11099
TIME...MOT...LOC 2045Z 234DEG 36KT 4541 11088
CHAMBERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
257 PM MDT SUN MAY 18 2014
MTZ041-066>068-182130-
NORTHERN SWEET GRASS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-
CRAZY MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-
257 PM MDT SUN MAY 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SWEET GRASS
COUNTIES UNTIL 330 PM MDT...
AT 257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF BIG TIMBER...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIG TIMBER...SOURDOUGH AND SPRINGDALE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY AFTERNOON FOR SOUTHEAST MONTANA.
LAT...LON 4596 11035 4604 10990 4580 10972 4564 11029
4563 11031 4564 11032 4567 11022 4578 11023
4579 11030 4589 11029 4589 11037
TIME...MOT...LOC 2057Z 243DEG 29KT 4578 11024
CHAMBERSThe Billings radar (KBLX), 153 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
37 hail, 5 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Winds were sustained at 52 mph for a few minutes with peak gusts to 59 mph.
A wind gust of 60 mph was estimated just northwest of Billings.
The hail broke a basement window.
Brief tornado in open field with no damage reported.
A wind gust of 60 mph was estimated just west of Ballantine.
Hen egg size hail did damage to cars and car windshields on Birney Divide.
A wind gust of 70 mph was estimated just west/northwest of Broadus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyThe tornado archive for Montana, 2014Warnings in Montana, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511753, 511755, 511756, 511757, 511759, 511761, 511762, 511764, 511765, 511766, 511767, 511769, 511770, 511771, 511772, 511773, 511774, 511775, 511776, 511777, 511779, 511780, 511782, 511783, 511784, 511785, 511787, 511788, 511790, 511791, 511792, 511800, 511801, 511802, 511803, 511804, 511805, 511808, 511809, 511807, and more.